Lithium Side Effects that Can Be Harmful
Lithium can cause a number of side effects, some of which can be particularly harmful. If your doctor puts you on lithium, it is important to always follow the prescription order and not to deviate from the amount you are meant to take. Even so, you may still experience a number of potentially dangerous side effects.
Harmful Lithium Side Effects
All medications have side effects that can be irritating or unwelcome. However, when a drug begins to cause certain side effects that present a particular danger to your life, you must seek help immediately. According to the NLM, “If you experience any of the following symptoms, call your doctor immediately or get emergency medical help.”
According to the FDA, “Mild thirst may occur during initial therapy for the acute manic phase and may persist throughout treatment.” However, if you notice that you are consistently thirsty, to the point where it poses a problem, you may be having an extreme adverse reaction to the drug.
Some individuals experience seizures as a result of lithium use. This side effect can be extremely dangerous, especially for a person who has never experienced a seizure before. For someone who suddenly undergoes this symptom, call 911 and follow the operator’s instructions until the person can be taken to the hospital.
Hallucinations can result from prescription lithium use. They can sometimes be particularly harmful and cause individuals using the drug to question what is real. It is important to take someone experiencing hallucinations to the doctor right away.
- Heart problems
Abnormal heart beats, shortness of breath, and chest tightness can be a sign that the drug is causing dangerous effects on the heart. According to the FDA, “A condition known as Brugada Syndrome may pre-exist and be unmasked by lithium therapy. Brugada Syndrome is a heart disorder characterized by ECG finding and risk of sudden death.” Anyone taking lithium who begins to experience these side effects should visit their doctor immediately to be tested for the condition.
A person who experiences fainting, blackouts, or lightheadedness as a result of lithium use should seek medical attention right away. It can be extremely dangerous to experience one of these spells, especially for someone who is driving.
This side effect is also known as ringing in the ears. It can sound like a ringing noise, but sometimes it sounds like buzzing or pounding. Individuals who experience this may be in danger of lithium overdose, and as result, it is always safer to stop taking the drug and go to the hospital immediately.
Doctors must check for the possibility of high doses of lithium in the body causing thyroid problems. According to the NIMH, “Low thyroid function, called hypothyroidism has been associated with rapid cycling in some” individuals who take the drug. This can cause:
- Thinning and brittleness of the hair and nails
- Increased cold sensitivity
- Slowed heart rate
- Memory problems
- Muscle pain and aches
If you experience any of these side effects, it is important to seek help immediately. If you are unable to speak with your doctor, visit the hospital and remember to mention that you are being treated with lithium. The conditions listed above are dangerous and should not be overlooked.